Alert archive / Georgia / Special Weather Statements in 2020

Special Weather Statement, NWS Atlanta, GA

May 28, 2020Greene County, Georgia

NWS Atlanta, GA issued this special weather statement at May 28, 2020, 6:47 PM EDT for Greene County, Georgia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2020, 6:47 PM EDT (22:47 UTC)
Expired
May 28, 2020, 7:15 PM EDT
In force
28 min
Issued by
NWS Atlanta, GA
Wind
50

County Greene County, GA

The radar

The Robins AFB radar (KJGX), 108 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 528 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
528 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
525 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

148 
WWUS82 KFFC 282247
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
647 PM EDT Thu May 28 2020
 
GAZ050-282315-
Greene GA-
647 PM EDT Thu May 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GREENE COUNTY UNTIL
715 PM EDT...

At 646 PM EDT...a strong thunderstorm was over Greensboro...moving
east at 20 mph.

  HAZARD...40 to 50 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Greensboro, Union Point, Woodville and Siloam. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3356 8323 3363 8325 3371 8309 3371 8305
      3370 8303 3360 8299 3358 8301 3352 8299
TIME...MOT...LOC 2246Z 257DEG 16KT 3361 8319 

WIND...50MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 28, 3:04 PM EDT, 3 hours 43 minutes earlier.

Area forecast discussion, May 28, 3:04 PM EDT, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
304 PM EDT Thu May 28 2020

...Afternoon Area Forecast Discussion for Thursday, May 28th...

.SHORT TERM /Tonight through Friday Night/...

The forecast area remains in a moist and unstable regime this
afternoon as the closed low that has been lingering to the west
for several days is finally beginning to transition into an open
wave. As it does so, it will be absorbed by a shortwave trough
dropping through the Midwest and be shunted northeastward. In the
meantime, additional isolated to scattered convection remains
possible this afternoon. Earlier showers and storms that pushed
into western Georgia this morning continue to push into east-
central Georgia. This convection and associated outflow may help
to serve as a focus for additional convective development through
this evening with perhaps lower coverage across western Georgia
behind this initial wave, though a pop-up thunderstorm will be
possible anywhere. A few strong or severe thunderstorms remain
possible through this evening with locally damaging wind gusts the
primary risk as DCAPE values from 800-1000 J/kg remain across the
southeast half of the forecast area.

On Friday, the former upper low will have been absorbed into the
main trough progressing eastward. As this trough and associated
surface cold front approach on Friday, it will provide the impetus
for additional shower and thunderstorm development. With abundant
afternoon heating, instability will again reach over 2000 J/kg. A
couple of strong or severe thunderstorms cannot therefore be
ruled out, though lower lapse rates and less 0-6km shear will
limit the overall threat. The front will begin to push into the
state Friday night into Saturday morning and drier air will begin
to filter into northwest Georgia by the end of the forecast
period.

RW

.LONG TERM /Saturday through Thursday/...

Cut-off low will have completely been absorbed/phased into the
upper-level trough diving out of the midwest by Saturday after
what feels like an eternity spinning out to our west bringing
repeated chances of rain. Trough will take on a more negative tilt
and slowly move to our east and the surface based cold front
associated with it should clear our area Friday night into early
Saturday morning, helping bring somewhat milder temperatures and a
moderation of our dewpoints though the day. AVA with northwest
flow and reduced instability post front should keep any chances of
precipitation rather limited to the north, though the NAM
continues to show some chances of post frontal precip on Saturday
across middle/central Georgia in the afternoon. Favored the NAM
for the PoPs as it sometimes handles these types of frontal
situations a little better than global models.

On Sunday, upper-level ridging moves in alongside a surface high
for the next few days, bringing sunny weather and seasonable
temperatures. As the high continues to slide east, southwest
surface flow will eventually return bringing with it increased
chances of diurnally driven precip/convection as we move towards
the middle/end of next week. Persistent ridging with southerly
flow should also allow for temperatures to steadily increase with
highs well into the 90s across the CWA by then.

Lusk

&&

.AVIATION...
18Z Update...
VFR cigs prevail this afternoon and will likely persist through
much of the TAF period. Best chance for MVFR cigs by 10-12z Friday
is at CSG/MCN with patchy fog possible during this time as well.
Shra/tsra potential highest at AHN/MCN through 00z. Additional
potential for scattered shra/tsra Friday, especially after 18-20z.
Winds will be SW 4-8kts during the day and light to near calm
overnight.

//ATL Confidence...18Z Update...
Medium confidence on shra/tsra timing and coverage.
High confidence on other elements.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          65  85  65  84 /  30  60  50  20
Atlanta         66  84  66  82 /  20  60  40  20
Blairsville     60  78  59  77 /  40  60  50  20
Cartersville    64  84  63  82 /  30  60  40  10
Columbus        68  86  67  86 /  20  50  40  30
Gainesville     64  81  63  82 /  40  60  40  20
Macon           67  86  67  85 /  30  60  40  40
Rome            63  84  63  82 /  30  60  40  10
Peachtree City  65  84  64  83 /  20  60  40  20
Vidalia         71  87  70  86 /  30  60  50  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RW
LONG TERM....Lusk
AVIATION...RW
Hazardous weather outlook, May 28, 11:56 AM EDT, 6 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1156 AM EDT Thu May 28 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-291600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1156 AM EDT Thu May 28 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are possible this afternoon and into the
evening across north and central Georgia. A couple of storms could
become strong to severe, with damaging winds and frequent
lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Scattered to numerous thunderstorms are possible Friday and
Saturday, mainly in the afternoons and evenings. Possible hazards
with stronger thunderstorms may include frequent lightning,
periods of heavy rain, strong wind gusts, and small hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged to
submit reports of severe weather through the web by going to
weather.gov/atlanta.  Please relay any information about observed
severe weather to the NWS while following all local, state, and CDC
guidelines.

In the hours before

Special weather statement, May 28, 2:10 PM EDT, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
210 PM EDT Thu May 28 2020

GAZ049-281845-
Morgan GA-
210 PM EDT Thu May 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MORGAN COUNTY UNTIL
245 PM EDT...

At 209 PM EDT...a strong thunderstorm was near Newborn, or 9 miles
west of Madison...moving northeast at 15 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Madison, Rutledge and Hard Labor Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3350 8364 3353 8368 3357 8368 3366 8361
      3366 8348 3356 8346
TIME...MOT...LOC 1809Z 227DEG 13KT 3355 8362

HAIL...0.25IN
WIND...40MPH
Special weather statement, May 28, 2:58 PM EDT, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
258 PM EDT Thu May 28 2020

GAZ049-050-281930-
Morgan GA-Greene GA-
258 PM EDT Thu May 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MORGAN AND NORTHWESTERN
GREENE COUNTIES UNTIL 330 PM EDT...

At 257 PM EDT...a strong thunderstorm was near Greshamville, or near
Madison...moving northeast at 15 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Greshamville, Penfield, Wrayswood and Apalachee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3360 8340 3368 8344 3370 8341 3370 8340
      3374 8329 3375 8329 3376 8328 3373 8320
      3366 8316
TIME...MOT...LOC 1857Z 243DEG 15KT 3365 8338

HAIL...0.25IN
WIND...50MPH
Special weather statement, May 28, 3:32 PM EDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
332 PM EDT Thu May 28 2020

GAZ110-282000-
Telfair GA-
332 PM EDT Thu May 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TELFAIR COUNTY UNTIL
400 PM EDT...

At 331 PM EDT...a strong thunderstorm was over China Hill, or 15
miles southwest of McRae...moving northeast at 15 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
China Hill and Workmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3182 8308 3188 8313 3201 8298 3190 8285
TIME...MOT...LOC 1931Z 230DEG 15KT 3188 8305

HAIL...0.25IN
WIND...50MPH
Special weather statement, May 28, 4:14 PM EDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
414 PM EDT Thu May 28 2020

GAZ046>049-282045-
Morgan GA-Walton GA-Rockdale GA-Newton GA-
414 PM EDT Thu May 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MORGAN...WALTON...
SOUTHEASTERN ROCKDALE AND NEWTON COUNTIES UNTIL 445 PM EDT...

At 413 PM EDT...a strong thunderstorm was over Porterdale, or over
Covington...moving northeast at 25 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Conyers, Monroe, Covington, Loganville, Social Circle, Oxford,
Porterdale, Walnut Grove, Rutledge, Between, Jersey, Georgia
International Horse Park, Magnet, Almon, Youth, Starrsville, Hard
Labor Creek State Park, Brick Store, Herndonville and Gum Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3350 8392 3353 8400 3359 8403 3386 8384
      3365 8357 3355 8372
TIME...MOT...LOC 2013Z 228DEG 21KT 3359 8391

HAIL...0.25IN
WIND...50MPH
Special weather statement, May 28, 6:10 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
610 PM EDT Thu May 28 2020

GAZ049-050-282245-
Morgan GA-Greene GA-
610 PM EDT Thu May 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MORGAN AND NORTHWESTERN
GREENE COUNTIES UNTIL 645 PM EDT...

At 610 PM EDT...a strong thunderstorm was over Buckhead, or 7 miles
east of Madison...moving northeast at 15 mph.

  HAZARD...40 to 50 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Greensboro, Buckhead, Greshamville, Carey and Swords.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3352 8340 3362 8345 3372 8326 3354 8315
TIME...MOT...LOC 2210Z 246DEG 15KT 3357 8335

WIND...50MPH
Special weather statement, May 28, 6:47 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
647 PM EDT Thu May 28 2020

GAZ050-282315-
Greene GA-
647 PM EDT Thu May 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GREENE COUNTY UNTIL
715 PM EDT...

At 646 PM EDT...a strong thunderstorm was over Greensboro...moving
east at 20 mph.

  HAZARD...40 to 50 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Greensboro, Union Point, Woodville and Siloam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3356 8323 3363 8325 3371 8309 3371 8305
      3370 8303 3360 8299 3358 8301 3352 8299
TIME...MOT...LOC 2246Z 257DEG 16KT 3361 8319

WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:31 PM EDTSpecial Weather StatementFFCHarris29 min
May 28, 12:04 AM EDTSpecial Weather StatementFFCLamar26 min
May 28, 10:15 AM EDTSpecial Weather StatementFFCHeard30 min
May 28, 1:03 PM EDTSpecial Weather StatementFFCRockdale27 min
May 28, 1:08 PM EDTSevere Thunderstorm WarningFFCDeKalb, Newton, Rockdale, Walton52 min
May 28, 1:19 PM EDTSpecial Weather StatementFFCTelfair26 min
May 28, 1:47 PM EDTSpecial Weather StatementFFCWalton28 min
May 28, 2:10 PM EDTSpecial Weather StatementFFCMorgan35 min
May 28, 2:58 PM EDTSpecial Weather StatementFFCGreene32 min
May 28, 3:08 PM EDTSevere Thunderstorm WarningFFCGreene, Morgan, Oconee, Oglethorpe37 min
May 28, 3:32 PM EDTSpecial Weather StatementFFCTelfair28 min
May 28, 3:52 PM EDTSevere Thunderstorm WarningFFCOglethorpe, Wilkes38 min
May 28, 4:14 PM EDTSpecial Weather StatementFFCNewton31 min
May 28, 4:27 PM EDTSevere Thunderstorm WarningFFCWilkes48 min
May 28, 4:33 PM EDTSevere Thunderstorm WarningFFCMorgan, Newton, Walton42 min
May 28, 6:10 PM EDTSpecial Weather StatementFFCGreene35 min

Nearby

Special Weather Statements in Georgia, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.